Amiodarone-related pulmonary mass and unique membranous glomerulonephritis in a patient with valvular heart disease: Diagnostic pitfall and new findings

Authors


Tokuhiro Kimura, MD, Department of Pathology, Keio University School of Medicine, 35 Shinanomachi, Shinjuku-ku, Tokyo 160-8582, Japan. Email: tkimura@sc.itc.keio.ac.jp

Abstract

Amiodarone is an anti-arrhythmic drug for life-threatening tachycardia, but various adverse effects have been reported. Reported herein is an autopsy case of valvular heart disease, in a patient who developed a lung mass (1.5 cm in diameter) and proteinuria (2.76 g/day) after treatment with amiodarone for a long time. The lung mass was highly suspected to be lung cancer on CT and positron emission tomography, but histologically the lesion was composed of lymphoplasmacytic infiltrates in alveolar walls and intra-alveolar accumulation of foamy macrophages containing characteristic myelinoid bodies, indicating that it was an amiodarone-related lesion. In addition, the lung tissue had unevenly distributed hemosiderin deposition, and abnormally tortuous capillaries were seen in the mass and in heavily hemosiderotic lung portions outside the mass. In the kidneys, glomeruli had membrane spikes, prominent swelling of podocytes and subepithelial deposits, which were sometimes large and hump-like. Autoimmune diseases, viral hepatitis, malignant neoplasms or other diseases with a known relationship to membranous glomerulonephritis were not found. The present case highlights the possibility that differential diagnosis between an amiodarone-related pulmonary lesion and a neoplasm can be very difficult radiologically, and suggests that membranous glomerulonephritis might be another possible complication of amiodarone treatment.

Ancillary